Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 186, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 6:27 PM CDT for Douglas County, Shawnee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2005, 6:27 PM CDT (23:27 UTC)
- Expired
- Jul 3, 2005, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 3 2005 .DISCUSSION... HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT, COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT. SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT. SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS. FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION ACROSS THE HIGH PLAINS. AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH SUNDAY TIME PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SUN JUL 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW LOCATIONS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 3, 5:07 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST WESTMORELAND 39.40N 96.42W
07/03/2005 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 2 N TOPEKA 39.08N 95.68W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 N TOPEKA 39.09N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 NW TOPEKA 39.06N 95.69W
07/03/2005 1.50 INCH SHAWNEE KS TRAINED SPOTTER
AT 62ND STREET AND HIGH POINT DRIVE.
&&
STRASSBERGSpecial weather statement, Jul 3, 6:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 607 PM CDT SUN JUL 3 2005 KSZ011-012-024-026-038>040-054>056-058-059-040400- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-NEMAHA- OSAGE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE... OTTAWA AND TOPEKA 607 PM CDT SUN JUL 3 2005 SEVERE THUNDERSTORM WATCH NUMBER 590 IS IN EFFECT UNTIL 1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA BROWN JACKSON JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE TOPEKA HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 3, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 11 SSW TOPEKA 38.90N 95.76W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 38 min |
| Jul 3, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 46 min |
| Jul 3, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 44 min |
| Jul 3, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 15 min |
| Jul 3, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 46 min |
| Jul 3, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.